Kansas, 2022

Extreme Cold and Winter Weather in Kansas, December 22 to 24, 2022

December 22 to 24, 2022 · NWS SGF · 6 events in 3 counties and zones

A storm system initially brought one to two hours of freezing drizzle during the early morning hours of December 22nd before precipitation changed over to light snow. A brief band of moderate to heavy snow then moved southeast across the area during the mid to late morning, leading to visibilities as low as one quarter of a mile along with very gusty winds and blowing snow at times.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A storm system initially brought one to two hours of freezing drizzle during the early morning hours of December 22nd before precipitation changed over to light snow. A brief band of moderate to heavy snow then moved southeast across the area during the mid to late morning, leading to visibilities as low as one quarter of a mile along with very gusty winds and blowing snow at times. Light snow lingered for another hour or two behind the heavier snow band before coming to an end. The light glaze of ice became covered by generally 1 to 2 inches of snow, leading to slick roads across the area. Numerous schools that weren't already off for the Christmas Holiday cancelled school for both December 22nd and December 23rd.

Brutally cold temperatures and wind chills also settled into the area with and behind the snowfall. Record to near record low temperatures were common on the morning of December 23rd with subzero lows, highs in the single digits above zero, and minimum wind chills as low as -20 to -30 degrees. Cold low temperatures in the single digits above zero and wind chills in the single digits to teens below zero continued into the morning of December 24th, as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 22, 2:15 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Dec 22, 2:15 AM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
215 AM CST Thu Dec 22 2022

Key Messages:

1. Historic and dangerously cold wind chills Thursday into
Saturday. Wind Chill Warning in effect areawide Thursday into
Saturday morning.

2. Accumulating snowfall likely today. May begin as a brief period
of freezing rain/freezing drizzle. Winter Storm Warning in effect
generally for counties along and north of the Highway 60 corridor
where snowfall amounts are highest. Winter Weather Advisory south
of Highway 60.

3. Low-end light snow chances Sunday night into Monday with
passage of clipper system.

4. A sharp warming trend will rebound temperatures to near or
above normal early next week.

.SHORT TERM...(Today and tonight)
Issued at 215 AM CST Thu Dec 22 2022

Initial wind shift with the cold front was just northwest of the
CWA early this morning. Some light rain/drizzle occurring along
the frontal zone, with some freezing rain/drizzle in a zone
slightly behind the front. The sharply colder air is lagging
slightly behind the front which will quickly drop temperatures
around 20 degrees and should change any freezing precipitation
over to light snow. Temperatures out ahead of the front were above
freezing so far this morning with some upper 30s to low 40s in the
southwest corner of Missouri. However the cold air is not that far
behind with temperatures in central Kansas from zero to 5 above
and 40 to 50 mph winds.

Winter storm warnings are in effect for areas roughly along and
north of the U.S. 60 corridor with a winter weather advisory south
of there.

We are expecting precipitation to move into the western/northern
CWA overnight as a brief period of light rain/drizzle as the
frontal zone moves in, then a brief period (30 mintues to an
hour) of freezing drizzle/light freezing rain before changing over
to all snow. Prior to sunrise, we are expecting temperatures in
our northwest CWA to dip into the 10 to 15 degree range, with the
freezing line from around Springfield to Rolla and slightly above
freezing southeast of that. The cold air should rapidly move in
from northwest to southeast, but could see some slight warming
just ahead of the fron in south central Missouri through mid
morning. The best snow chances will be from late morning into the
early afternoon. It will be a quick hitter and could see some
moderate to heavy snow during that window as well as wind gusts
from 35 to 45 mph causing blowing snow and very low visibility.
Wind chills by the early afternoon will range from the teens in
the far southeast CWA to around -15 near Springfield, to around
-20 to -25 in the northwest CWA.

While most of our storm total snow is expected to range from
around 1 to 3 inches over the area, some areas in central MO may
get around 4 inches. This winter storm's main impacts will be
with the deadly wind chills and blowing snow, not so much for the
snow amounts. Prior to the changeover, a few hundredths of
freezing rain and drizzle will be possible, mainly over south
central Missouri, which could cause some initial slick areas to
develop prior to the snowfall.

The bitter cold conditions will continue to plunge into the area
tonight with lows dropping below zero everywhere, generally in the
(-3 to -8) degree range. Dangerously cold wind chills will
continue tonight with wind chills from -25 to -32. A wind chill
warning goes from Noon today through Noon Saturday. The windy
conditions will continue tonight and will cause additional blowing
snow to continue despite the snow likely ending by the late
aftenoon and early evening.

.LONG TERM...(Friday through Wednesday)
Issued at 215 AM CST Thu Dec 22 2022

The Arctic air mass will continue to move into the area on Friday,
which will continue the gusty winds over the area, with some gusts
over 30 mph expected. Highs will be in the single digits to lower
teens. Morning wind chills will still be in the -20 to -30 degree
range, but will improve a bit during the day with afternoon wind
chills in the negative single digits to teens below zero. Lows
Friday night are expected in the single digits above and below
zero closer to the zero mark with wind chills dipping back into
the teens below zero.

We remain in the deep freeze on Saturday with highs from the teens
to low 20s. The wind chill warning goes away at noon. High
pressure will start to make it into the western CWA, but will not
be centered over the area until around Sunday. The winds should
diminish Saturday night as the surface ridge axis gets closer and
we'll see temperatures dip back into the single digits over the
area.

We'll start to see it warm up a bit more on Sunday with the
surface ridge over the area and the coldest part of the air mass
to the east. Highs may get close to the freezing mark in the far
southwest CWA, but should remain in the mid to upper 20s for most
of the area.

The good news is that the bitter cold doesn't last very long and
we are actually expected to rise above normal by the middle to
later part of next week.

Initially before the big warm-up, there will be a clipper type
system that moves through the area Sunday night into Monday and
may bring a quick shot at light snow with generally a half inch or
less accumulation expected at this time.

The upper level pattern will then undergo some changes with upper
height rises with more of a zonal pattern in the early part of the
week along with a good low level warm advection signature. The
next trough will begin to dig in the western U.S. by the middle of
next week which will bring southwesterly flow aloft to the area
and should bring strong low level warm advection and Gulf moisture
advection into the area by late in the week. There will be a
chance of showers as some of that upper energy ahead of the trough
begins to move into the area outside of our forecast period late
next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1142 PM CST Wed Dec 21 2022

Fight conditions across the region remained VFR through conditions
are expected to deteriorate rapidly overnight through the early
morning hours. A strong winter storm system was moving across
Kansas ans will makes its way into the area rapidly. Ceilings and
visibilities will fall from VFR to MVFR and IFR as snow and
blowing snow occurs. Just in advance of the front and possible
just behind it, there may be a very brief period of freezing
rain/drizzle which would have impacts to aviation concerns.

Strong gusty winds with shift from the south to the northwest
behind the front. Winds will gust from 25 to 45 mph at times
which along with quickly falling temperatures will produce wind
chills in the -20 to -35 degree range. As the temperatures fall
ceilings will fall into the MVFR to IFR range along with falling
and blowing snow impacting visibilities, similar to ceilings.

The frontal boundary, and thus the wind shift to the northwest,
will have made its way through the regions terminals by midday
Thursday.

The cold temperatures and wind chills will remain through the end
of the week and into the weekend.

&&

.CLIMATE...
Issued at 245 AM CST Mon Dec 19 2022

(Vichy-Rolla had missing data in 1989)

***Thursday December 22nd***

Record Low Temperatures
Springfield     -15 in 1989
Joplin          -15 in 1989
West Plains     -13 in 1989
Vichy           -5  in 2000

***Friday December 23rd***

Record Low Temperatures
Springfield     -16 in 1989
Joplin          -15 in 1989
West Plains     -12 in 1989
Vichy           -4  in 1963

Record Lowest Maximum Temperatures
Springfield       5 in 1983
Joplin            3 in 1983
West Plains      10 in 1989
Vichy            12 in 1990

***Saturday December 24th***

Record Low Temperatures
Springfield     -10 in 1983
Joplin          -10 in 1983
West Plains     -13 in 1989
Vichy           -1  in 1990

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Winter Storm Warning until midnight CST tonight for MOZ055-
     066>068-077>079-088>090-094.

     Wind Chill Warning from noon today to noon CST Saturday for
     MOZ055>058-066>071-077>083-088>098-101>106.

     Winter Storm Warning from 6 AM this morning to midnight CST
     tonight for MOZ056>058-069>071-080>083-091-092-098.

     Winter Weather Advisory from 6 AM this morning to midnight CST
     tonight for MOZ093-095>097-101>106.

KS...Winter Storm Warning until midnight CST tonight for KSZ073-097-
     101.

     Wind Chill Warning from noon today to noon CST Saturday for
     KSZ073-097-101.

&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Hatch
CLIMATE...Perez
Hazardous weather outlook, Dec 22, 3:20 AM CST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
320 AM CST Thu Dec 22 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230930-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
320 AM CST Thu Dec 22 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Significant excessive cold risk.
  Limited non thunderstorm wind risk.
  Elevated ice accumulation risk.
  Significant snow risk.

DISCUSSION...

  A strong cold front will move through the area today. A brief
  period of light freezing drizzle or rain may proceed a change
  over to all snow behind the front. The snow will be quick to
  move through during the day with overall accumulations of 1 to 3
  inches across most of the area with the highest amounts in
  central Missouri. Wind gusts of 35 to 45 mph will be possible
  today which will cause blowing snow in addition to the falling
  snow.

  Bitterly cold temperatures are expected with temperatures
  quickly dropping into the single digits to teens behind the
  front today and in the single digits below zero for lows
  tonight. With the strong northerly winds, dangerous wind chills
  are expected with values dipping into the -15 to -20 degrees
  below zero today and in the -25 to -32 degree range tonight.
  While the snow is expected to end by early evening, blowing snow
  will likely continue into tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  The bitterly cold wind chills will linger into Saturday morning
  across the area with wind chill warnings continuing from noon
  today through noon Saturday.

  There is a chance of light snow Sunday night into Monday,
  however little to no accumulation is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 2 extreme cold/wind chill, 1 cold/wind chill. Local standard time, as filed.

Winter Weather, Bourbon

When
December 22, 3:45 AM CST to 1:30 PM CST
Where
Bourbon forecast zone
Reported by
CoCoRaHS
Coordinates
37.855, -94.849 (the zone’s center; the record gives no point)

A light glaze of freezing drizzle began in the early morning hours of December 22nd and lasted approximately one hour before transitioning to snow. The CoCoRaHs observer KS-BB-17 in Devon reported 1.1 inches of snowfall. Roads became completely covered and slick, with reduced visibility during the snowfall due to wind gusts upwards of 30 to 37 mph across the county resulting in periodic blowing snow. Utility companies also reported up to 1000 power outages across the county.

Winter Weather, Cherokee

When
December 22, 4:00 AM CST to 2:15 PM CST
Where
Cherokee forecast zone
Reported by
COOP Observer
Coordinates
37.169, -94.846 (the zone’s center; the record gives no point)

A light glaze of freezing drizzle began in the early morning hours of December 22nd and lasted approximately one hour before transitioning to snow. The Columbus COOP observer station reported 2.0 inches of snowfall. Roads became completely covered and slick, with reduced visibility during the snowfall due to wind gusts upwards of 25 to 35 mph resulting in periodic blowing snow.

Winter Weather, Crawford

When
December 22, 4:00 AM CST to 2:00 PM CST
Where
Crawford forecast zone
Reported by
CoCoRaHS
Coordinates
37.507, -94.852 (the zone’s center; the record gives no point)

A light glaze of freezing drizzle began in the early morning hours of December 22nd and lasted approximately one hour before transitioning to snow. The CoCoRaHs observer station KS-CR-10 approximately 1 mile northeast of Farlington reported 1.8 inches of snowfall. Roads became completely covered and slick, with reduced visibility during the snowfall due to wind gusts upwards of 35 mph resulting in periodic blowing snow.

Extreme Cold/Wind Chill, Bourbon

When
December 22, 2:00 PM CST to December 24, 10:00 AM CST
Where
Bourbon forecast zone
Reported by
AWOS
Coordinates
37.855, -94.849 (the zone’s center; the record gives no point)

A minimum wind chill of -27 degrees was reported at the Fort Scott AWOS station around midday on December 22nd with a minimum temperature of -6 degrees that morning. In addition, morning low temperatures on December 24th of 5 degrees were measured at the Mesonet site 3 miles northwest of Uniontown and at the Fort Scott AWOS station, with minimum wind chills at those two stations of -12 degrees and -10 degrees, respectively.

Cold/Wind Chill, Cherokee

When
December 22, 2:00 PM CST to December 24, 10:00 AM CST
Where
Cherokee forecast zone
Reported by
Mesonet
Coordinates
37.169, -94.846 (the zone’s center; the record gives no point)

A minimum wind chill of -23 degrees and low temperature of -5 degrees were reported at the Mesonet station in Cherokee in the evening of December 22nd. Elsewhere, minimum wind chills ranged from -14 degrees in Oswego to -18 degrees in Galena on the morning of December 23rd and between 0 degrees to -6 degrees on the morning of December 24th.

Extreme Cold/Wind Chill, Crawford

When
December 22, 2:00 PM CST to December 24, 10:00 AM CST
Where
Crawford forecast zone
Reported by
AWSS
Coordinates
37.507, -94.852 (the zone’s center; the record gives no point)

A minimum wind chill of -28 degrees was reported at the Greenbush School AWS during the afternoon of December 22nd. Elsewhere, wind chills ranged from -21 in Frontenac to -26 in Arma. A low temperature of -8 degrees was reported at the Pittsburg AWOS during the early morning hours of December 23rd. Additionally, minimum wind chills on December 24th ranged from -5 degrees at the Pittsburg AWOS to -9 degrees at the Greenbush School AWS.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1063261, 1063259, 1063260, 1063255, 1063256, 1063258.